Illinois, 2016

Damaging Winds in Illinois, July 21, 2016

July 21, 2016 · NWS DVN · 6 events in 3 counties and zones

A convective complex moved into Northwest Illinois from Wisconsin producing several damaging winds across this area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A convective complex moved into Northwest Illinois from Wisconsin producing several damaging winds across this area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 21, 5:43 PM CST, 1 hour 37 minutes earlier.

Area forecast discussion, Jul 21, 5:43 PM CST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
643 PM CDT THU JUL 21 2016

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 308 PM CDT Thu Jul 21 2016

18z surface data has a frontal boundary from western Lake Superior
to the South Dakota/Nebraska border. Dew points were in the 70s
across the Midwest with pockets of dew points in the low 80s.

&&

.SHORT TERM...(This Evening through Friday)
ISSUED AT 308 PM CDT Thu Jul 21 2016

The excessive heat warning will continue through Friday.

Very hot and humid conditions will continue through sunset with no
rain expected.

After sunset, the forecast becomes a conditional IF...THEN
situation. IF a thunderstorm complex develops along the IA/MN border
THEN thunderstorms will likely overspread at least the eastern two
thirds of the area. IF thunderstorms occur THEN overnight lows will
be lower than forecast.

IF no thunderstorm complex develops THEN very warm and humid
conditions will be seen through sunrise Friday with low temperatures
potentially higher than forecast.

Right now the current forecast is for isolated to low end scattered
convection developing based on an old rule of thumb about morning
accas over the area.

What happens tonight will influence Friday. IF no thunderstorms
occur Thursday night THEN very hot and humid conditions will be seen
Friday with high temperatures potentially warmer than forecast.

IF thunderstorms occur Thursday night into Friday THEN clouds and
convection may persist keeping temperatures much cooler than
forecast.

.LONG TERM...(Friday Night through Thursday)
ISSUED AT 308 PM CDT Thu Jul 21 2016

The period of excessive heat will continue synoptically through
Saturday, if not Sunday. However, as we get past Friday, the
probability of MCS contamination seems to become more likely and I
will not yet extend the headline through Sunday. Over all, our
situation remains very much steady state as it is tonight, we are
playing with fire.  The warm side of the nearby boundary has every
seasonal variable supporting exceptional heat, from duration to crop
transpiration, to frontal convergence just north of deep
southwesterly flow, we are in the hot zone. Along the edge of the
heat, like today, both progressive MCS and flash flood producing
back building MCS are likely each day. The potential for any of
these to back build into the CWA are strong, and if they do, a short
respite from heat may occur. We will need to continue with the most
likely hazard of heat, through Saturday, and if now storms occur
Saturday night, they Sunday as well. Highs in the lower to mid 90s
are expected both Saturday and Sunday, though dewpoints Sunday may
be a few degrees lower than now, in the lower to mid 70s.

Monday onward, the models build high pressure into the upper
Midwest, and with northwest flow aloft, this should bring dewpoints
back to the 60s for much of next week. The dry weather should begin
to get active again by Tuesday night again, as a mid week short wave
crosses the plains. The GFS  brings another prolonged period of MCS
with this return flow, while the ECMWF has a much deeper trof and
cooler air mass in place beyond Wednesday.  Given the active
monsoonal flow, and weaker synoptic July pattern, it seems the GFS
may be most accurate unfortunately.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
ISSUED AT 637 PM CDT Thu Jul 21 2016

Mostly VFR conditions to continue with possible episodes of convection
lasting into late tonight and possibly lasting well into Friday. These
storms could be strong to severe with high winds and MVFR to IFR conditions.
Have a tempo group at DBQ terminal for gusts to 35 Kts til 10 PM CDT
and VCTS wording other terminals due to low confidence at this time.
Wind generally southerly at 5 to 15 Kts.

&&

.DVN Watches/Warnings/Advisories...
IA...Excessive Heat Warning until 7 PM CDT Saturday for Benton-
     Buchanan-Cedar-Clinton-Delaware-Des Moines-Dubuque-Henry IA-
     Iowa-Jackson-Jefferson-Johnson-Jones-Keokuk-Lee-Linn-Louisa-
     Muscatine-Scott-Van Buren-Washington.

IL...Excessive Heat Warning until 7 PM CDT Saturday for Bureau-
     Carroll-Hancock-Henderson-Henry IL-Jo Daviess-McDonough-
     Mercer-Putnam-Rock Island-Stephenson-Warren-Whiteside.

MO...Excessive Heat Warning until 7 PM CDT Saturday for Clark-
     Scotland.

&&

SYNOPSIS...08
SHORT TERM...08
LONG TERM...Ervin
AVIATION...Nichols
Hazardous weather outlook, Jul 21, 3:00 PM CST, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
400 PM CDT THU JUL 21 2016

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-222100-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
400 PM CDT THU JUL 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS LATE THIS EVENING AND
OVERNIGHT. A FEW OF THE STORMS MIGHT BE SEVERE WITH STRONG WINDS
IN EXCESS OF 60 MPH THE MAIN THREAT. VERY HEAVY RAIN WILL ALSO BE
POSSIBLE WITH THE STORMS.

AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT FOR THE AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF STORMS FRIDAY THROUGH SATURDAY. A FEW STRONG
TO SEVERE STORMS WILL BE POSSIBLE.

AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT THROUGH SATURDAY FOR
THE ENTIRE AREA. HEAT INDICES RANGING FROM 100 TO 115 DEGREES ARE
POSSIBLE THROUGH SATURDAY. PLEASE TAKE SAFETY PRECAUTIONS IF YOU
MUST BE OUTDOORS. BE SURE TO DRINK PLENTY OF CLEAR FLUIDS TO STAY
HYDRATED. SCATTERED THUNDERSTORMS ARE ALSO POSSIBLE THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT.

In the hours before

Special weather statement, Jul 21, 7:03 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
803 PM CDT THU JUL 21 2016

ILZ001-002-007-220245-
JO DAVIESS-STEPHENSON-CARROLL-
INCLUDING THE CITIES OF...GALENA...FREEPORT...MOUNT CARROLL
803 PM CDT THU JUL 21 2016

...LINE OF STORMS WITH STRONG AND GUSTY WINDS TO ARRIVE BETWEEN
8:30 PM AND 9:30 PM CDT...

A LINE OF THUNDERSTORMS MOVING SOUTH SOUTHEAST WILL PRODUCE STRONG
AND GUSTY WINDS OF 35 TO OVER 50 MPH. ISOLATED HIGHER WINDS MAY ALSO
BE POSSIBLE. TORRENTIAL RAINFALL RATES OVER 2 INCHES AN HOUR MAY
OCCUR ALONG WITH FREQUENT LIGHTNING.

INDIVIDUALS SHOULD SECURE LOOSE ITEMS AND ANYTHING THAT CAN BE
IMPACT BY HIGH WINDS.

NICHOLS

The radar

The Quad Cities radar (KDVN), 106 km away, was scanning. The volume nearest the first event began at 01:20 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Stephenson

When
July 21, 7:20 PM CST
Where
Stephenson County, Lena
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.380, -89.830

The emergency manager reported trees were down in the area. The time was estimated by radar.

Thunderstorm Wind, Jo Daviess

When
July 21, 7:27 PM CST
Where
Jo Daviess County, 0.51 mi E of Apple River
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.500, -90.090

Local law enforcement reported trees were down along with some power lines near Stagecoach Trail west of Apple River. A tree was also down across the railroad tracks along Stagecoach Trail. Winds were estimated to be up to near 70 MPH.

Thunderstorm Wind, Stephenson

When
July 21, 7:30 PM CST
Where
Stephenson County, 0.69 mi N of Dakota
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.390, -89.520

A trained spotter reported tree limbs greater than 2 inches in diameter were down.

Thunderstorm Wind, Jo Daviess

When
July 21, 7:34 PM CST
Where
Jo Daviess County, 0.69 mi N of Nora
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.460, -89.930

A trained spotter reported a tree branch 4 inches in diameter was down.

Thunderstorm Wind, Carroll

When
July 21, 7:50 PM CST
Where
Carroll County, 0.51 mi W of Shannon
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.150, -89.740

A trained spotter reported tree branches were down. The time was estimated by radar.

Thunderstorm Wind, Jo Daviess

When
July 21, 8:10 PM CST
Where
Jo Daviess County, 0.51 mi W of Stockton
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.350, -90.010

Local law enforcement reported trees and power lines were down. The time was estimated by radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653456, 653457, 653458, 653459, 653460, 653461.